Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 200, NWS Aberdeen, SD

September 17, 2003Day County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 17, 2003, 11:13 PM CDT for Day County, South Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2003, 11:13 PM CDT (04:13 UTC)
Expired
Sep 18, 2003, 12:00 AM CDT
In force
47 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Day County, SD

The radar

The Aberdeen radar (KABR), 80 km from the middle of the area, began a volume at 04:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.2 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2003-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2003-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
328 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 180413
SVRABR
SDC037-180500-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1113 PM CDT WED SEP 17 2003

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAY COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL MIDNIGHT CDT

* AT 1113 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF WAUBAY...OR ABOUT 10 MILES
  EAST OF WEBSTER...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WAUBAY WILDLIFE REFUGE AROUND 1120 PM CDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4527 9754 4517 9751 4519 9725 4555 9724

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 8:55 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Sep 17, 8:55 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
855 PM CDT WED SEP 17 2003

.SHORT TERM...UPDATE PLANNED.
UPPER AIR DATA SHOWS A WELL STACKED SYSTEM ASSOCIATED WITH THE
MID-CONTINENT LONG WAVE TROUGH.  INDUCED BLOCKING RIDGE BETWEEN THE
TROUGH AND HURRICANE ISABEL...MEANS MOST FLOW OVER THE CENTRAL
PLAINS WILL BE DIRECTED INTO CANADA.  THIS HOLDS WELL WITH CURRENT
PACKAGE.  COLD FRONT HAS PASSED THROUGH THE EASTERN PORTIONS OF
CWA.  TEMPERATURES HOLDING FAIRLY STEADY UNDER CLOUD COVER.
ANTICIPATE CLOUDS TO REMAIN OVERNIGHT SO WILL NOT ADJUST GOING
FORECAST LOWS.  WILL ONLY ADJUST PRECIP TYPE AND COVERAGE.  WILL
NEED TO KEEP EYE ON WESTERN ZONES AS HAVE NOTED THAT TEMPERATURES
HAVE DROPPED INTO 30S NEAR THE CWA BOUNDARY...WHICH MEANS SOME RAIN
MAY MIX WITH SNOW IN THAT AREA LATE TONIGHT.  PRECIPITATION CHANGING
CHARACTER FROM SHOWERS AND THUNDERSTORMS TO STRATIFORM ACROSS CWA.
STILL A FEW ISOLATED -TSRA VICINITY CAMPBELL AND MCPHERSON COUNTIES
...BUT THOSE ARE MOVING RAPIDLY INTO NORTH DAKOTA.  MCNULTY

.ABR...NONE.
Hazardous weather outlook, Sep 17, 5:16 AM CDT, 17 hours 57 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-181000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
516 AM CDT WED SEP 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION
TODAY...INTO THIS EVENING.  THERE IS A SLIGHT CHANCE FOR SEVERE
THUNDERSTORM DEVELOPMENT OVER NORTHEAST SOUTH DAKOTA.  THE MAIN
THREATS WOULD BE HAIL AND WIND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR EARLY TONIGHT ACROSS
NORTHEAST SOUTH DAKOTA.

TDK

In the hours before

Local storm report, Sep 17, 10:46 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1046 PM CDT WED SEP 17 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 PM    4 S GARDEN CITY           SD   0.75 IN HAIL
09/17/03   CLARK                          REPORTED BY COOP OBSERVER

TDK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 10:33 PM CDTSevere Thunderstorm WarningABRClark57 min
Sep 17, 10:51 PM CDTSevere Thunderstorm WarningABRCodington, Day24 min
Sep 17, 10:57 PM CDTSevere Thunderstorm WarningABRRoberts63 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.